Nebraska, 2020

Heavy Snow in Nebraska, April 15 to 16, 2020

April 15 to 16, 2020 · NWS CYS · 2 events in 2 counties and zones

Bands of heavy snowfall fell across portions of the southern Nebraska Panhandle. 1 inches respectively.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Bands of heavy snowfall fell across portions of the southern Nebraska Panhandle. COOP stations near Broadwater and south of Bushnell measured heavy snowfall amounts of 6.0 and 7.1 inches respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 15, 4:44 PM MST, 16 minutes earlier.

Area forecast discussion, Apr 15, 4:44 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
544 PM MDT Wed Apr 15 2020

.SHORT TERM...(This afternoon through Thursday evening)
Issued at 316 PM MDT Wed Apr 15 2020

...WINTER STORM CONDITIONS EXPECTED BEGINNING THIS EVENING AND
CONTINUING THROUGH MOST OF THURSDAY...

Current KCYS 88D shows bands of snow, associated with the initial
shortwave disturbance/vort max, moving southeast across the area
and into northern Colorado. Locally heavy snow that occurred along
and west of the I-25 corridor this morning has mostly melted
across the lower elevations. However, this disturbance produced
some very heavy snow amounts in the mountains with Medicine Bow
peak SNOTEL in the Snow Range showing 1.4 inches of SWE already
with this event! This total is estimated to be around 20 inches
of snow so far with more to come. High res models show a brief
lull late this afternoon before WAA aloft and overrunning begins
this evening, with widespread snow developing across southeast
Wyoming, and later this evening into tonight for southern
Nebraska. Strong frontogenesis and convergence along the 700mb low
will then dominate the dynamic forcing through early Thursday.
Noting quite a bit of persistent upper level diffluence associated
with the jet stream with this system as the diffluent axis
remains near the Colorado/Wyoming border into early Thursday
afternoon. With moist upslope flow and recent trends of short
range ensemble forecasts and plume diagrams, there is some concern
that slightly higher snow amounts are possible along the I-80
corridor and the mountains (given recent SNOTEL reports). For
now, kept snowfall totals as is with 5 to 10 inches in the warning
areas and 2 to 5 in the Winter WX Advisory areas through Thursday
night. Will keep an eye on ensemble trends with precipitation
rates, as plume diagrams are trending towards the high end of
these QPF totals, and even higher in some locations.

Started the advisories and Warnings for the Elk Mountain to I-80
Summit corridor, including the Laramie Valley, a little early with
locally heavy snowfall earlier today. Laramie Valley is going to
be tricky for snowfall totals since the easterly flow doesn't
really pick up until later in the event, and dynamic forcing might
overwhelm the local snow shadow effect at times. Otherwise,
expect snow to stick to road surfaces pretty early this evening
with the timing a bit later for western Nebraska since
Scottsbluff and Sidney are currently at 54 to 52 degrees
respectively this afternoon.

Snowfall should be ongoing through early afternoon on Thursday
before slowly diminishing in intensity late in the afternoon and
evening hours. Through the event, winds don't appear to be too
much of a concern for blowing snow, but drifting snowfall looks
like a good bet with gusts of 25 to 35 mph. Any blowing snow
should be localized and in the higher elevations or gap areas.

.LONG TERM...(late Thursday night through Tuesday)
Issued at 402 AM MDT Wed Apr 15 2020

Update: No changes made to the forecast past Thursday night, with
only minor changes in temperatures and the potential for patchy
fog once skies clear early Friday morning. TJT

Previous Discussion:

With snow cover on the ground and clearing skies Thursday night
into Friday morning, near record cold temperatures look favorable.
Lingering snow showers over the higher terrain on Friday also look
plausible, but accumulation will be minor. Temperatures will
struggle to rebound on Friday, with highs in the low to mid 40s in
the North Platte River Valley being the warmest in the forecast
area. Dawes County may see temperatures a bit warmer because of
the lower amount of snow and clearing skies for Friday north of
the Pine Ridge. An upper level ridge begins to build and propagate
over the west coast and intermountain west during the weekend. A
gradual warming trend still looks favorable through Monday. Longer
range model guidance is showing another weather system approaching
the 4 corners region by Monday night into Tuesday. This may be our
next weather system to watch as temperatures will be much warmer,
and it could bring rain and thunderstorms to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 540 PM MDT Wed Apr 15 2020

Poor aviation conditions are expected over the next 24 hours for
area terminals with low visibility and ceilings due to snowfall.
Snow will continue to spread over Southeast Wyoming terminals
early this evening. Scattered rain showers are currently present
over portions of the Nebraska Panhandle, but widespread snow will
move overhead between 04z and 08z tonight. Conditions will
especially deteriorate in the heaviest snowfall, most likely near
KCYS and KSNY tonight. Snow and blowing snow will continue
through much of the TAF period with clearing conditions from west
to east starting around midday.

&&

.FIRE WEATHER...
Issued at 316 PM MDT Wed Apr 15 2020

No fire weather concerns this week and into the weekend due to a
widespread snow pack, cold temperatures, and high relative
humidities during the day.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT Thursday for WYZ101-102.

     Winter Storm Warning until 6 PM MDT Thursday for WYZ103-116-117.

     Winter Storm Warning until 6 PM MDT Thursday for WYZ104>110-118-
     119.

     Winter Storm Warning until 6 AM MDT Friday for WYZ112-114.

     Winter Weather Advisory until 6 PM MDT Thursday for WYZ111-113-
     115.

NE...Winter Weather Advisory until 6 PM MDT Thursday for NEZ002-003-
     095-096.

     Winter Storm Warning until 6 PM MDT Thursday for NEZ019>021-054-
     055.

&&

SHORT TERM...TJT
LONG TERM...BW
AVIATION...MB
FIRE WEATHER...TJT
Hazardous weather outlook, Apr 15, 4:13 AM MST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
513 AM MDT Wed Apr 15 2020

WYZ112-114-161200-
Sierra Madre Range-Snowy Range-
513 AM MDT Wed Apr 15 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winter Storm Warning in effect from 6 AM MDT Wednesday through 6
AM MDT Friday for heavy snowfall accumulation especially across
the higher elevations. Outdoor recreationists should exercise
caution during the snowfall event.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow showers will wind down Thursday night into Friday morning.
Hazardous weather is not expected over the weekend.

.Spotter information statement...

Spotters are encouraged to report their morning snowfall totals to
the Cheyenne, Wyoming National Weather Service.

NEZ019>021-054-055-WYZ101>110-116>119-161200-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
513 AM MDT Wed Apr 15 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winter Storm Warning for heavy snowfall accumulation likely Wednesday
night through Thursday afternoon. Prepare for possible travel
delays including slick to snow-covered roadways and periods of
limited to low visibility. Warning in effect from 6 PM MDT
Wednesday through 6 PM MDT Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow showers will wind down Thursday night into Friday morning.
Hazardous weather is not expected over the weekend.

.Spotter information statement...

NEZ002-003-095-096-WYZ111-113-115-161200-
Dawes-Box Butte-North Sioux-South Sioux-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
513 AM MDT Wed Apr 15 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snowfall Wednesday evening through Thursday
afternoon will create travel impacts and periods of low
visibility. A Winter Weather Advisory is in effect from 6 PM MDT
Wednesday to 6 PM MDT Thursday

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow showers should wind end Thursday evening. Hazardous weather
is not expected over the weekend.

.Spotter information statement...

Spotters are encouraged to prepare gauges and snow boards for
upcoming winter storm precipitation measurement.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kimball

When
April 15, 5:00 PM MST to April 16, 4:00 PM MST
Where
Kimball forecast zone
Reported by
COOP Observer
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Observer located fifteen miles south of Bushnell measured a total snowfall of 7.1.

Heavy Snow, Morrill

When
April 15, 5:00 PM MST to April 16, 5:00 PM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Observer located ten miles south-southeast of Broadwater measured a total snowfall of 6.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880134, 880136.